Iowa, 2010

Flooding in Iowa, August 1 to 31, 2010

August 1 to 31, 2010 · NWS DMX · 4 events in 4 counties and zones

Flooding continued along a large part of the Des Moines River Basin from the previous month. The flooding ended in the Stratford area by the afternoon of the 1st, however releases from Saylorville and Red Rock Reservoirs maintained river stages above flood stage through the first week of the month in the Des Moines area, and through the month in the Eddyville and Ottumwa areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.1 million
Crop damage
$1.0 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Flooding continued along a large part of the Des Moines River Basin from the previous month. The flooding ended in the Stratford area by the afternoon of the 1st, however releases from Saylorville and Red Rock Reservoirs maintained river stages above flood stage through the first week of the month in the Des Moines area, and through the month in the Eddyville and Ottumwa areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 31, 10:36 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 31, 10:36 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1136 PM CDT SAT JUL 31 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
WITH HIGH PRESSURE DRIFTING SEWD ACROSS IOWA TONIGHT...THE ONLY
ISSUE IS HOW MUCH FOG WILL FORM. ABUNDANT SUNSHINE...WARMER
TEMPERATURES AND NO RAINFALL TODAY MAKE THE CHANCES FOR FOG
OVERNIGHT LESS THAN THEY WERE THIS MORNING. STILL...THERE IS A LOT
OF LOW-LEVEL MOISTURE AND WEAK FLOW...SO SOME FOG IS LIKELY.
NUMERICAL MODELS INDICATE THAT THE DEPTH OF THE MOISTURE WILL BE
SOMEWHAT DEEPER EAST OF I-35...SO FOG IS EXPECTED TO BE MORE
WIDESPREAD THERE AND LOCALLY DENSE FOG IS POSSIBLE. DUE TO THE LOCAL
NATURE...DO NOT PLAN FOR A DENSE FOG ADVISORY AT THIS TIME...BUT IT
WILL NEED TO BE MONITORED.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
SURFACE RIDGE OVER THE UPPER MIDWEST SUNDAY MORNING IS FORECAST TO
MOVE SOUTHEAST DURING THE DAY. FLAT UPPER RIDGE WITH ITS AXIS OVER
THE CENTRAL PLAINS SUNDAY AND SUNDAY NIGHT.  LEE THROUGH ACROSS THE
PLAINS WITH SOUTHERLY FLOW EAST OF THE TROUGH SHOULD ADVECT MOISTURE
NORTH INTO NEBRASKA AND THE NORTHERN PLAINS.  THUNDERSTORMS WHICH
DEVELOP DURG PEAK HEATING SUNDAY AFTERNOON ARE FORECAST BY BOTH
GFS/NAM TO IMPACT DMX CWA SUNDAY NIGHT AND MONDAY.  FOLLOWED THIS
SCENARIO IN FORECAST WITH DECENT POPS.  BIGGEST SIGNIFICANT WEATHER
RISK APPEARS TO BE MORE HEAVY RAIN.  REMNANTS OF SUNDAY NIGHT AND
MONDAY MORNING MCS SHOULD HELP DETERMINE WHEN AND WHERE THE NEXT
ROUND OF STORMS/MCS WILL BE MONDAY NIGHT AND TUESDAY.  SEEMS LIKELY
THAT ANOTHER MCS WILL IMPACT THE STATE IN THIS TIME FRAME.
OTHERWISE...IT SHOULD BE VERY WARM AND HUMID.  TEMPS ON MONDAY
DIFFICULT DUE TO POSSIBLE MCS DEBRIS OVER CENTRAL IOWA.  LOWER MAX
TEMPS A LITTLE.

IN THE DAYS 4-7 RANGE /TUESDAY THROUGH SATURDAY/...UPPER RIDGE
REMAINS ANCHORED OVER THE SOUTHERN CONUS WITH EARLY ZONAL FLOW
ACROSS THE NORTHERN TIER STATES.  SURFACE BOUNDARY BETWEEN THE HOT
AND HUMID AIRMASS TO THE SOUTH AND THE SLIGHTLY COOLER AIRMASS TO
THE NORTH IS FORECAST TO BE NEAR IOWA.  THE 12Z GFS KEEPS SURFACE
BOUNDARY JUST SOUTH OF IOWA WEDNESDAY THROUGH THURSDAY KEEPING
SOUTHERN IOWA IN THE BEST SPOT FOR THUNDERSTORM CHANCES. 12Z GFS
THEN BUILDS 500 MB HEIGHTS OVER THE UPPER MIDWEST BY LATE IN THE
PERIOD.  LEE TROUGH AND SOUTHERLY FLOW OVER THE PLAINS SHOULD ADVECT
THE HOT/HUMID AIRMASS NORTH INTO IA BY DAY SEVEN/SATURDAY/ AS THE
FRONT MOVES NORTH AS A WARM FRONT. SHOULD SEE THUNDERSTORM ACTIVITY
INCREASE ACROSS CENTRAL AND NORTH CENTRAL IOWA FRIDAY INTO SATURDAY
AS WARM FRONT LIFTS NORTH. WARM TEMPS THROUGHOUT EXTENDED WITH
WARMEST TEMPS ON DAY SEVEN PROVIDING THAT THE BOUNDARY DOES LEFT
NORTH. USED THE OPERATIONAL GFS ALONG WITH HPC GUIDANCE TO BASE
FORECAST. THE 00Z ECMWF SEEMS TO DEPRESS THE UPPER RIDGE TOO MUCH BY
THE END OF THE FORECAST PERIOD.

&&

.AVIATION...01/06Z
HIGH CLOUDS FROM CONVECTION OVER THE DAKOTAS HAVE PUSHED INTO
CENTRAL TO NORTHERN IOWA AND LOOKS TO HINDER THE DENSE FOG
DEVELOPMENT ACROSS THE AREA.  STILL WENT WITH MVFR TO IFR CONDITIONS
FOR VIS FOR ALO/OTM/MCW AND MVFR FOR DSM AND FOD.  OTM VIS HAS COME
DOWN A LITTLE AND WOULD EXPECT THIS SPOT SEE THE DENSE FOG FIRST AS
HIGH CLOUDS STILL TO THE WEST.  OTHERWISE...CONTINUED WITH 12KT
WINDS ACROSS THE NORTHERN TAF SITES DURING THE AFTERNOON HOURS
SUNDAY. NO MENTION OF PRECIP IN TAFS YET AS NOT EXPECTING ANY UNTIL
PAST 06Z MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KJ
LONG TERM...JAJ
AVIATION...KLP
Hazardous weather outlook, Jul 31, 2:35 PM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT SAT JUL 31 2010

IAZ004>007-015>017-023>028-033>039-044>050-012045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
335 PM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF I-80.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL SPREAD INTO NORTHWEST IOWA LATE SUNDAY
NIGHT...WITH A ROUND OR TWO OF HEAVY RAIN POSSIBLE THROUGH
TUESDAY. STORMS SHOULD PUSH INTO SOUTHERN IOWA WEDNESDAY AND
THURSDAY...BEFORE RETURNING NORTH FRIDAY AND SATURDAY. LOCALLY
HEAVY RAINFALL AND FLOODING APPEAR TO BE THE MAIN
THREAT...ALTHOUGH ISOLATED SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ057>062-070>075-081>086-092>097-012045-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
335 PM CDT SAT JUL 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
INCLUDING I-80 AND SOUTHERN IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL SPREAD INTO THE SOUTHERN HALF OF IOWA MONDAY...WITH
INTERMITTENT CHANCES CONTINUING THROUGHOUT THE WEEK. LOCALLY
HEAVY RAINFALL AND FLOODING APPEAR TO BE THE MAIN
THREAT... ALTHOUGH ISOLATED SEVERE WEATHER IS ALSO POSSIBLE.
PRECISE TIMING IS DIFFICULT TO DETERMINE...BUT IT APPEARS STRONGER
STORMS WILL OCCUR MONDAY NIGHT AND TUESDAY...AND AGAIN FRIDAY OR
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JUNGBLUTH

In the hours before

Special weather statement, Jul 31, 8:48 PM CST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
948 PM CDT SAT JUL 31 2010

IAZ007-017-026>028-037>039-049-050-061-062-074-075-085-086-096-
097-010500-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-
MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...NORTHWOOD...MASON CITY...HAMPTON...
ALLISON...WAVERLY...ELDORA...GRUNDY CENTER...WATERLOO...
MARSHALLTOWN...TOLEDO...NEWTON...GRINNELL...KNOXVILLE...
OSKALOOSA...ALBIA...OTTUMWA...CENTERVILLE...BLOOMFIELD
948 PM CDT SAT JUL 31 2010

...PATCHY DENSE FOG EXPECTED TO DEVELOP OVERNIGHT...

AREAS OF PATCHY DENSE FOG IS FORECAST TO DEVELOP LATE THIS EVENING
INTO THE EARLY MORNING HOURS SUNDAY. LIGHT WINDS WITH ABUNDANT
MOISTURE AT THE SURFACE WILL CREATE PRIME FOG DEVELOPMENT
CONDITIONS THROUGH SUNDAY MORNING. VISIBILITY MAY BECOME REDUCED
TO LESS THAN ONE HALF MILE OR LESS AT TIMES...ESPECIALLY WITHIN
RIVER VALLEYS OR LOW LYING AREAS. DRIVING MAY BECOME DIFFICULT DUE
TO THE POOR VISIBILITY DURING THE NIGHT TIME HOURS. TRAVELERS
SHOULD USE LOW BEAM HEADLIGHTS AND TAKE EXTRA CAUTION WHILE
DRIVING IN FOGGY CONDITIONS AT NIGHT.

KLP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Boone

When
August 1, 12:00 AM CST to 7:22 AM CST
Where
Boone County, 9.69 mi N of Ridgeport to 9.73 mi ESE of Logansport
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.320, -93.934

Flood, Mahaska

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mahaska County, 8.16 mi S of Cedar to 4.48 mi SSW of Cedar
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
41.102, -92.533

Flood, Wapello

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wapello County, 3.11 mi S of Eddyville to 5.83 mi SSE of Fremont
Cause
Heavy Rain
Property damage
$2.0 million
Crop damage
$500,000
Reported by
Official NWS Observations
Coordinates
41.125, -92.637

Flood, Polk

When
August 1, 6:45 AM CST to August 6, 9:30 PM CST
Where
Polk County, 2.05 mi ESE of Des Moines to 0.8 mi SSE of Risingsun
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$25,000
Reported by
Official NWS Observations
Coordinates
41.591, -93.582

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248682, 248707, 248715, 248701.